Drugs are man-made chemicals. They can be life-saving as well as help you out when you have a medical problem. But they can create drug-induced vitamin and mineral deficiencies.
For example, I take man-made, synthetic birth control hormones (Nuvaring to be exact). Therefore, the nutrients that I'm being depleted of are folic acid, tyrosine, Vitamins B2, B6, B12, Vitamin C, magnesium, and zinc. In fact, blood clots are a common side effect for women on the pill. Why? "Oral contraceptives have been found to lower blood magnesium. Since low magnesium levels result in blood clots, this may help explain why there is a higher incidence of thrombosis among women on the pill." (The Real Vitamin and Mineral Book)
Is this something your doctor or gynocologist ever told you? Me neither! They just whip out the Rx pad and give you drugs and don't really explain the dangers or even ask about your medical history! (Read my Potassium blog regarding my diuretic experience!) I make sure to eat foods high in magnesium as well as take a supplement. I also compensate for all of the nutrients above by eating lots of fresh fruits, veggies, and take a good multivitamin plus B complex, all which contain folic acid, B vitamins, and Vitamin C. Tyrosine is an amino acid in my whey protein that I have every morning! It's usually found in meat.
I bet you didn't know that NSAIDS like Ibuprofen and Naproxen create a deficiency of folic acid and melatonin? Having trouble falling asleep on these meds? That's why! Compensate by eating foods high in melatonin. Try to solve your pain problems and wean yourself off of these meds. They are okay for short term, but not long term. Again, NO DOCTOR told me about this! I was on 1,000mg Naproxen for many many months. They just kept whipping out the pad when I said I was in pain. I ended up getting high blood pressure and edema (swelling of my hands and feet, as well as whole body bloat and puffiness!) as well as stomach pain. Everything went back to normal after I got off Naproxen.
If you are taking antibiotics from the tetracycline or sulfonomide family, you could be deficient in calcium (take several hours apart from antibiotic), magnesium, iron, L acidophilus, b bifidum, Vitamins B1, B2, B3, B6, B12, biotin, inositol and Vitamin K. Long term antibiotic use can cause osteoporosis because you need adequate amounts of Vitamin K, magnesium, and calcium to build strong bones. Also, it weakens your immune system because it kills probiotics, leaving you MORE SUSEPTIBLE to viral and bacterial infections. That's why so many people get sick with another disease after a course of antibiotics! Read my opinion on antibiotics:
If you have any concerns or are curious, just give me the name of the med and I will see if my book has anything listed! It has everything from antacids and anticonvusants to cardiovascular drugs and psychotherapeutic drugs.
*My source for all of the above is The Real Vitamin and Mineral Book, Fourth edition, by Shari Lieberman Ph.D, CNS, FACN and Nancy Bruning, MPH*